New York, 2007

Hail and Damaging Winds in New York, June 8, 2007

June 8, 2007 · NWS BGM · 12 events in 8 counties and zones

A strong low pressure system tracked northeast across the Great Lakes into Hudson Bay. A strong southwest flow developed ahead of the associated cold front and brought a warm and humid airmass across New York and Pennsylvania in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure system tracked northeast across the Great Lakes into Hudson Bay. A strong southwest flow developed ahead of the associated cold front and brought a warm and humid airmass across New York and Pennsylvania in advance of the front. Scattered showers and thunderstorms developed ahead of the front...producing hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 8, 2:09 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 2:09 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF AND WITH THE FRONT...LATE THIS AFTERNOON AND THIS EVENING.
DRIER AND COOLER CONDITIONS WILL RETURN FOR THE WEEKEND...AS HIGH
PRESSURE MOVES BACK INTO THE AREA FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH TEMPS NEAR 90 AND DEWPOINTS INTO MID AND UPPER 60S ATMOSPHERE
HAS DESTABLISHED. FORCING LACKING AND A LITTLE CAP LEFT TO BREAK. TS
WILL START FROM W TO E AS SHORT WAVE APPROACHES. CU FIELD BEST IN
WRN NY. BEST WIND FIELDS IN WRN NY CLOSER TO UL JET RIGHT REAR
QUAD. SOUNDINGS SHOWING DECENT LOW LEVEL SHEAR BUT WIND FIELDS
ABOVE 3KM HAVE LITTLE SPEED SHEAR AND UNIDIRECTIONAL FLOW.

NO SHOWERS YET ON OUR RADAR BUT A FEW SHWOERS POPPING IN WRN PA.
START OF CONVECTION WILL BE AFTER 4 PM AND INCREASING TO SUNSET AS
IT MOVES EAST. WIND WILL BE MOST LIKELY THREAT FOR SEVERE. HAIL
HEIGHTS ARE HIGHER THAN LAST WEEK WITH THE WARM AIR SO MORE TIME
TO MELT ON THE WAY DOWN.

WITH THE COLD FRONT MOVING THROUGH AROUND MIDNIGHT SHOWERS WILL
QUICKLY END BEHIND IT. POPS QUICKLY DROPS TO NOTHING OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
BIGGEST PROBLEM WILL BE HOW FAR WEST THE STACKED CLOSED LOW
RETROGRADES INTO NEW ENGLAND. THE MODELS ARE SHOWING SOME QPF IN
ERN NY SUN TO MON. FOR NOW WILL KEEP IT DRY. MODELS USUALLY OVERDO
WRAPAROUND PRECIP ON BACK SIDE OF LOWS IN SPRING.

FOR THIS PERIOD IN NORTHERLY FLOW AT SFC AND ALOFT AS HIGH BUILDS
INTO OHIO VALLEY AND NEVER REALLY GETS HERE COMPLETELY. OMEGA
BLOCK SETS UP SO TROF REMAINS OFF THE ATLANTIC COAST AND RIDGE IN
PLAINS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL PATTERN DEPICTS AN OMEGA BLOCK THROUGH THE EXTENDED
PERIOD WITH TROFS OVER WESTERN US AND NEW ENGLAND/NOVA SCOTIA WITH
RIDGE AXIS OVER MIDWEST INTO UPPER GREAT LAKES. WITH SFC HIGH PRES
IN VCNTY AREA WILL BE DRY MONDAY NIGHT THROUGH TUESDAY NIGHT.
WEDNESDAY THROUGH THURSDAY, INCLUDED CHC/SLIGHT CHC, AS CUTOFF LOW
RETROGRADES INTO NEW ENGLAND WITH SHORT WAVES ROTATING AROUND UPPER
LEVEL FEATURE AND POSSIBLE BACKDOOR COLD FRONT INITIATING CONVECTION.
SYSTEM IN OHIO VALLEY ON FRIDAY MAY PRODUCE CONVECTION ACROSS AREA
AS WARM FRONT APPROACHES. TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CROSS THE AREA EARLY THIS EVENING WITH
THUNDERSTORMS EXPECTED ALONG THE BOUNDARY, SOME OF WHICH MAY BE
SEVERE. THROUGH LATE AFTERNOON SCT/BKN CU AROUND 4-5K FT WITH
SOUTHWEST WINDS 10-12 KNOTS WITH GUSTS TO 22 KNOTS ALONG THE LAKE
PLAIN AND HILLTOPS. THUNDERSTORMS ARE LIKELY BTW 22Z-01Z IN NYS
AIRPORTS WITH MVFR CONDITIONS DUE TO BOTH VSBY/CIG RESTRICTIONS.
AT KAVP, THE ACTIVITY WILL BE LATER AROUND 00Z-02Z. BEHIND FRONT
WINDS WILL SHIFT TO THE NORTHWEST LESS THAN 10 KNOTS. NO FOG
OVERNIGHT DUE TO MIXING AND DRY AIR ADVECTION. ON SATURDAY,
NORTHWEST WINDS AROUND 10 KNOTS WITH SCATTERED CU NEAR 5K FT.

FOR 18Z SATURDAY THROUGH WEDNESDAY...EXPECT VFR CONDITIONS
OUTSIDE OF POSSIBLE MORNING FOG AT ELM. BY WEDNESDAY...THERE IS A
CHANCE OF RESTRICTIONS IN SOME SHOWERS.

&&

.CLIMATE...
RECORD HIGHS WILL BE APPROACHED TODAY AS WARM SOUTHWEST WINDS
BRING IN STRONG THERMAL RIDGE FROM THE SOUTHWEST.

RECORD MAXES ARE AS FOLLOWS:
SYR...94 SET IN 2005
BGM...90 SET IN 2005
AVP...92 SET IN 2005

FORECAST HIGHS FOR FRIDAY ARE AS FOLLOWS:
SYR...92
BGM...88
AVP...92

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB/TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...RRM
CLIMATE...DJN
Hazardous weather outlook, Jun 8, 3:11 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT FRI JUN 8 2007

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-092015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
411 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BUILDING HEAT AND HUMIDITY TODAY WILL CAUSE THE HEAT INDEX TO
CLIMB INTO THE MIDDLE 90S THIS AFTERNOON...WITH SOME AREAS
POTENTIALLY REACHING THE UPPER 90S. THE LARGER TOWNS AND CITIES IN
THE REGION ARE MOST LIKELY TO SEE THE HIGHEST HEAT INDEX VALUES BY
LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

NYZ046-057-062-PAZ040-043-044-047-048-072-092015-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
411 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

BUILDING HEAT AND HUMIDITY TODAY WILL CAUSE THE HEAT INDEX TO
CLIMB INTO THE MIDDLE 90S THIS AFTERNOON...WITH SOME AREAS
POTENTIALLY REACHING THE UPPER 90S. THE LARGER TOWNS AND CITIES IN
THE REGION ARE MOST LIKELY TO SEE THE HIGHEST HEAT INDEX VALUES BY
LATE AFTERNOON.

THUNDERSTORMS...SOME SEVERE...WILL MOVE INTO THE REGION LATE THIS
AFTERNOON AND EVENING...GENERALLY BETWEEN 6 AND 10 PM. STRONG
DAMAGING WIND GUSTS...IN EXCESS OF 60 MPH...AND LARGE
HAIL...SHOULD ACCOMPANY SOME OF THE STORMS.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE AREA LATER THIS
EVENING...AFTER 11 PM...WITH THE THUNDERSTORM THREAT ENDING AT THAT
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

PB

In the hours before

Special weather statement, Jun 8, 12:32 PM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT FRI JUN 8 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-082200-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
132 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING...

A STRONG COLD FRONT WILL APPROACH THE REGION BY THIS EVENING. AS
THIS FRONT NEARS LATER THIS AFTERNOON AND INTERACTS WITH THE VERY
WARM HUMID AIR IN PLACE...THUNDERSTORMS WILL DEVELOP.

THUNDERSTORMS SHOULD BEGIN TO IMPACT PORTIONS OF UPSTATE NEW YORK...
FROM THE FINGER LAKES REGION...ACROSS THE SYRACUSE METRO AREA...AND
INTO THE MOHAWK VALLEY...BETWEEN 4 AND 6 PM. THESE STORMS SHOULD
DEVELOP FARTHER TO THE EAST AND SOUTH BY EARLY EVENING...REACHING
THE TWIN TIERS...INCLUDING THE BINGHAMTON AREA...BETWEEN 6 AND 8 PM.
THUNDERSTORMS SHOULD MOVE ACROSS MUCH OF NORTHEAST PENNSYLVANIA AND
THE WESTERN CATSKILL REGION...INCLUDING THE WILKES-BARRE SCRANTON
AREA AND MONTICELLO...BETWEEN 7 AND 10 PM.

STRONG DAMAGING WIND GUSTS...IN EXCESS OF 60 MPH...AND LARGE HAIL
SHOULD ACCOMPANY SOME OF THE STORMS.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...YOU ARE
ADVISED TO KEEP A CLOSE EYE TO THE SKY...AND BE PREPARED TO QUICKLY
SEEK SHELTER.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS.

MJ
Special weather statement, Jun 8, 5:44 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI JUN 8 2007

NYZ015>018-022>025-036-037-044>046-055-056-PAZ038-039-090015-
BRADFORD PA-BROOME NY-CAYUGA NY-CHEMUNG NY-CHENANGO NY-CORTLAND
NY-MADISON NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA
NY-STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-YATES NY-
644 PM EDT FRI JUN 8 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER WESTERN NEW YORK AND
NORTHWEST PENNSYLVANIA. THE LINE WILL MOVE EAST... REACHING THE
FINGER LAKES AREA FROM WATKINS GLEN TO CORNING BY 800 PM... SYRACUSE
TO ITHACA TO ELMIRA BY 830 PM... AND UTICA TO BINGHAMTON BY 930 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING STRONG DAMAGING WINDS AND
LARGE HAIL OVER NORTHEAST OHIO AND WESTERN NEW YORK LATE THIS
AFTERNOON AND EARLY THIS EVENING... AND COULD PRODUCE SIMILAR
CONDITIONS ACROSS CENTRAL NEW YORK LATER THIS EVENING. WARNINGS WILL
BE ISSUED IF AND WHEN DAMAGING WINDS AND OR LARGE HAIL BECOMES
IMMINENT.

MSE

The radar

The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Yates

When
June 8, 6:23 PM EST
Where
Yates County, Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.700, -77.270

Trees and wires were blown down in Middlesex.

Thunderstorm Wind, Seneca

When
June 8, 6:45 PM EST
Where
Seneca County, 1.23 mi SW of Seneca Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.907, -76.797

Trees and a few wires were blown down across the eastern part of the county.

Thunderstorm Wind, Cayuga

When
June 8, 7:15 PM EST
Where
Cayuga County, 0.69 mi N of Moravia Vans Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.710, -76.420

Large limbs were blown down in Moravia.

Thunderstorm Wind, Onondaga

When
June 8, 7:25 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.110, -76.210

Large limbs were blown down.

Thunderstorm Wind, Onondaga

When
June 8, 7:35 PM EST
Where
Onondaga County, Cicero
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.180, -76.120

Trees were blown down in Cicero and Manlius.

Thunderstorm Wind, Steuben

When
June 8, 7:35 PM EST
Where
Steuben County, 2.48 mi SW of Rathbone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.105, -77.364

Trees were blown down on county route 2.

Thunderstorm Wind, Oneida

When
June 8, 7:37 PM EST
Where
Oneida County, 0.69 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.340, -75.750

Trees were blown down with power outages.

Thunderstorm Wind, Onondaga

When
June 8, 7:45 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.111, -76.208

Several trees were blown down.

Thunderstorm Wind, Oneida

When
June 8, 8:02 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.233, -75.487

Wires were knocked down across town.

Thunderstorm Wind, Madison

When
June 8, 8:08 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.933, -75.853

Trees and wires were blown down throughout the county.

Hail, Oneida

When
June 8, 8:41 PM EST
Where
Oneida County, 1.01 mi E of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
43.100, -75.230

Hail, Delaware

When
June 8, 9:32 PM EST
Where
Delaware County, Hancock
Measured
1.25 in hail
Reported by
Public
Coordinates
41.950, -75.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43881, 43882, 43883, 43884, 43886, 43887, 43890, 43892, 43893, 43895, 43873, 43876.